Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 35, NWS New York, NY

July 10, 2001Westchester County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 10, 2001, 7:18 PM EDT for Westchester County, New York. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2001, 7:18 PM EDT (23:18 UTC)
Expired
Jul 10, 2001, 8:00 PM EDT
In force
42 min
Issued by
NWS New York, NY
Area
Whole counties

County Westchester County, NY

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:25 PM EDTHail 0.75Elmsford, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 3:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2271 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 102318
SVROKX

NYC119-110000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
718 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 800 PM EDT

* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR TARRYTOWN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISON AT 725 PM EDT
  3 MILES NORTH OF PORT CHESTER AT 730 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4114 7391 4096 7392 4097 7365 4111 7373

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:50 PM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 10, 2:50 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
250 PM EDT TUE JUL 10 2001

STATUS OF RADAR OUTAGE...THE OKX RADAR WILL REMAIN OUT OF SERVICE
DUE TO A POWER SUPPLY FAILURE THROUGH WEDNESDAY AFTERNOON. THE PART
IS SCHEDULED TO ARRIVE SOMETIME AFTER MIDNIGHT AND WILL BE INSTALLED
AND TESTED FIRST THING WEDNESDAY MORNING.

POTENTIAL FOR SEVERE TSTMS THROUGH THIS EVE...UPSTREAM AREAL
COVERAGE AND INTENSITY CONTINUES TO INCREASE AS THE AIR MASS
STABILITY STEADILY DECREASES. JUST COORDINATED WITH THE SPC...A
SEVERE THUNDERSTORM WATCH WILL BE ISSUED FOR THE ENTIRE CWA THROUGH
10 PM.

POTENTIAL FOR SEVERE TSTMS WED...WX CONDS WILL BE IDEAL FOR THE
DEVELOPMENT OF AN MCC LATER TNGT INTO THE FIRST PART OF WED.
ADDITIONAL SEVERE WX IS POSSIBLE IF THE MCC DEVELOPS.

MODEL DISC...A SERIES OF QUICK MVG UPPER LVL WVS WILL CONTINUE TO
ROTATE ARND THE MAIN POLAR VORTEX. AS THE POLAR VORTEX SINKS
SOUTH...THE TRACK OF EACH SUCCESSIVE WV WILL BE DISPLACED FURTHER
SOUTH. AS ALWAYS...TIMING THESE INDIVIDUAL WVS IS QUITE DIFFICULT.
AS YOU WOULD EXPECT...THERE ARE DIFFERENCES IN THE INTENSITY AND
TIMING AMONG THE FCST MDLS. HOWEVER...MOST FCST MDLS SHOW THE MOST
SIG WV FCST TO PASS ACROSS THE REGION BETWEEN 12Z AND 18Z WED...
ACCOMPANIED BY LARGE SCALE LIFT. BASED ON THIS OUTPUT...THE FCST
POPS FOR LATER TNGT AND WED APPEAR TOO LOW.

THIS POLAR VORTEX WILL CONT TO SPIN ARND NEW ENGLAND THRU 60
HRS...00Z FRI.

.OKX...SEVERE THUNDERSTORM WATCH FOR THE ENTIRE AREA THRU 10 PM.

GC

In the hours before

Local storm report, Jul 10, 6:06 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
606 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    SHERMAN                   CT   .75 INCH HAIL
07/10/01   FAIRFIELD                      DIME SIZE HAIL ON
                                          SHERMAN-NEW FAIRFIELD LINE
                                          REPORT VIA 9AM. RADIO OPER.

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.